Pennsylvania, 2026

Flash Flooding and Damaging Winds in Pennsylvania, March 31, 2026

March 31, 2026 · NWS PBZ · 20 events in 6 counties and zones

Ahead of a southeastward moving cold front, broken lines of showers and thunderstorms developed in the evening hours. A surge of mid 70s temperatures with upper 50s dew points resulted in sufficient destabilization with MLCAPE up to 1000 J/kg, effective shear of 30-40 knots, and a gradient of 700-900 DCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Ahead of a southeastward moving cold front, broken lines of showers and thunderstorms developed in the evening hours. A surge of mid 70s temperatures with upper 50s dew points resulted in sufficient destabilization with MLCAPE up to 1000 J/kg, effective shear of 30-40 knots, and a gradient of 700-900 DCAPE. This allowed for some thunderstorms to become severe with large hail and damaging wind as the result, including two measured 58 mph gusts in southwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 31, 12:46 PM EST, 5 hours 40 minutes earlier. Its key messages:

  • 1) A slow-moving cold front will arrive tonight and stall in the area on Wednesday. Rounds of showers and thunderstorms are expected, with severe weather concerns this afternoon into tonight, and again during the day Wednesday. 2) That slow-moving front and deep moisture could lead to heavy rainfall totals tonight north of Pittsburgh, as well as longer- term hydrologic concerns into the upcoming weekend.
Area forecast discussion, Mar 31, 12:46 PM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
146 PM EDT Tue Mar 31 2026

.WHAT HAS CHANGED...
There have been no major changes to the current forecast.

&&

.KEY MESSAGES...
1) A slow-moving cold front will arrive tonight and stall in the
area on Wednesday. Rounds of showers and thunderstorms are
expected, with severe weather concerns this afternoon into
tonight, and again during the day Wednesday.

2) That slow-moving front and deep moisture could lead to heavy
rainfall totals tonight north of Pittsburgh, as well as longer-
term hydrologic concerns into the upcoming weekend.

&&

.DISCUSSION...
KEY MESSAGE 1...

Temperatures are climbing into the 70s this afternoon, with
corresponding dewpoint increases into the mid and upper 50s.
This is already setting the stage for potential severe weather
this afternoon through tonight, as latest mesoanalysis suggests
SBCAPE around 500 J/kg and deep-layer shear around 40-50 knots
north of I-80.

Latest convective-allowing models continue to trend towards two
main waves of convection. The first occurs this evening,
during roughly the 6pm-10pm timeframe and primarily located
north of Pittsburgh. This first wave will carry the greatest
potential for severe weather. All hazards will be possible, but
damaging wind gusts are the primary threat as thermodynamic
profiles appear to support surging outflows that will inevitably
force upscale growth into bowing line segments.

The second window centers around the main cold frontal
arrival and passage later Tuesday night/early Wednesday
morning. By this point, the overall environment will have become
less favorable, with the diurnal decrease in low-level CAPE and
some slackening of winds aloft that will reduce 0-6km shear
below 35 knots. Despite this, there may be some lingering
severe potential for areas between I-80 and I-70, especially if
that area escapes the afternoon/evening without convection and
therefore remains less worked over. Damaging wind gusts would
be the most likely severe impact here, especially if storms can
organize, as soundings start to take on more of a moist
adiabatic look aloft.

Any lingering severe potential should begin to wane after around
4am as frontal progression slows and lapse rates trend more
moist adiabatic (perhaps even isothermal or weakly stable near
the surface). However, there is increasing model consensus that
the boundary may stall near the PA/WV border. If this occurs,
it will serve as a focus for additional convective development
during the afternoon and evening on Wednesday. Favorable low-
level moisture (dewpoints around 60), around 35 knots of deep
shear, and steepening lapse rates may support a few strong to
severe storms capable of damaging wind gusts.

Also of concern is the potential for heavy rainfall. This is
covered in Key Message 2 below.

KEY MESSAGE 2...

While the first round of convection noted above will certainly be
capable of producing locally heavy downpours, it is the arrival of
the cold front that could provide near-term concerns for heavy
rainfall near and north of US-422, where WPC has placed a marginal
(1 of 4) risk level of excessive rainfall. East-west training of
storms is possible as the front advances, and with precipitable
water values above 95th percentile for this time of year,
multiple downpours are possible in any one location. HREF
probabilities of more than an inch of rain in the risk area are
between 40 and 60 percent, and the environment is certainly
capable of producing 2 inches or a bit more in the extreme
cases. That said, hydrologic issues through Wednesday morning
are likely to be quite isolated, especially since the heaviest
rainfall from recent days fell to the south of US-422.

The stalled front noted in Key Message 1 likely lifts back
north of the region as a warm front Thursday, spurred on by a
Mississippi Valley/Great Lakes 500mb shortwave. However, waves
of surface low pressure along the westward extension of the
boundary may allow it to waver back and forth in our region into
the weekend. Ensembles continue to favor heavier rainfall
totals well to our west where the tap of Gulf moisture will be
strongest. However, with precipitable water values generally
remaining at or above the 95th percentile through at least
Saturday, there may be some opportunities for at least localized
heavy rainfall that could lead to isolated flooding concerns.
Long-term river level concerns, according to MMEFS, may be more
focused on the Allegheny basin, where potential heavy rain over
the next 24 hours, plus any additional events into the weekend,
could lead to elevated stages.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A low-end VFR (high-end MVFR at FKL/DUJ) cu field has developed
this afternoon with the onset of heating/mixing. This will
continue through the rest of the day, along with the breezy
southwest winds with gusts to 25 knots.

A cold front is expected to be situated across Lake Erie by
this evening, as showers and thunderstorms develop in advance
of the front. There is uncertainty in how far south the initial
thunderstorms could reach, with FKL and DUJ being the most
likely sites to see thunderstorms before 06Z. Prob30's cover
this potential for most terminals. The front itself tracks
southeast across the region overnight and will be accompanied
by an increasing coverage of showers. Can't rule out some
embedded thunderstorms with the frontal passage, as there may
be some lingering elevated instability. However, the severe
threat should diminish after dark as lapse rates and deep-layer
shear see weakening trends.

The front is forecast to stall roughly near the PA/WV border by
early Wednesday. North of the front, winds shift to
northwesterly and scattered shower activity continues, but
generally with a decreasing intensity. Closer to the front
(namely at MGW), heavier showers and embedded thunderstorm
activity is expected to continue or redevelop on Wednesday.

Outlook...
The front is expected to return north as a warm front Wednesday
night into Thursday with restrictions and rain. Another
crossing cold front will maintain restriction and rain potential
late Thursday night through Saturday as it stalls across the
region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

DISCUSSION...Cermak/CL
AVIATION...Cermak
Hazardous weather outlook, Mar 31, 6:04 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
704 PM EDT Tue Mar 31 2026

OHZ040-041-PAZ007>009-013>016-020-022-077-078-WVZ001-012315-
Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-Higher Elevations of Indiana-
Hancock-
704 PM EDT Tue Mar 31 2026

...SEVERE THUNDERSTORM WATCH 83 IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a Slight (level 2 of 5) Risk for severe thunderstorms tonight
ahead of a cold front. Damaging wind gusts are the primary threat,
although large hail or a tornado cannot be ruled out. Heavy rainfall
is also possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-012315-
Tuscarawas-
704 PM EDT Tue Mar 31 2026

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

There is a Slight (level 2 of 5) Risk for severe thunderstorms tonight
ahead of a cold front. Damaging wind gusts are the primary threat,
although large hail or a tornado cannot be ruled out. Heavy rainfall
is also possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-012315-
Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-
Monroe-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
704 PM EDT Tue Mar 31 2026

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

There is a Marginal (level 1 of 5) Risk for severe thunderstorms tonight
ahead of a cold front. Damaging wind gusts are the primary threat,
although large hail or a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is another Marginal (level 1 of 5) risk of severe
thunderstorms Wednesday afternoon and evening along the cold front
as it stalls. The strongest storms could contain damaging wind gusts
and large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Venango

When
March 31, 6:26 PM EST
Where
Venango County, 0.62 mi ENE of Cherrytree
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.533, -79.719

A tree was reported down.

Thunderstorm Wind, Venango

When
March 31, 6:28 PM EST
Where
Venango County, 2.22 mi WSW of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.588, -79.620

Six trees were reported down.

Thunderstorm Wind, Lawrence

When
March 31, 6:45 PM EST
Where
Lawrence County, 1.73 mi ENE of Walmo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.036, -80.338

Report of wires down.

Thunderstorm Wind, Mercer

When
March 31, 7:40 PM EST
Where
Mercer County, 2.19 mi N of New Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.452, -80.131

A large tree was reported down on wires.

Thunderstorm Wind, Mercer

When
March 31, 7:42 PM EST
Where
Mercer County, 0.18 mi S of Carlton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.477, -80.021

A tree was reported down blocking Cochranton Road near French Creek.

Thunderstorm Wind, Mercer

When
March 31, 7:43 PM EST
Where
Mercer County, 1.05 mi SW of Cool Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.269, -80.263

A tree was reported down.

Thunderstorm Wind, Mercer

When
March 31, 7:45 PM EST
Where
Mercer County, 1.68 mi NNE of Cool Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.303, -80.241

Several trees were reported down.

Thunderstorm Wind, Mercer

When
March 31, 8:05 PM EST
Where
Mercer County, 0.28 mi NE of North Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.103, -80.097

A tree was reported down across one lane of North Liberty Road.

Thunderstorm Wind, Butler

When
March 31, 8:15 PM EST
Where
Butler County, 1.69 mi SE of Eau Claire
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.111, -79.799

A tree was reported down on wires.

Thunderstorm Wind, Butler

When
March 31, 8:57 PM EST
Where
Butler County, 0.86 mi E of North Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.048, -79.814

PA 38 reported closed in Washington Township due to a downed tree and wires on the road.

Flash Flood, Lawrence

When
March 31, 9:09 PM EST
Where
Lawrence County, 2.54 mi N of Wilmington Jct to 2.55 mi N of Wilmington Jct
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.117, -80.333

Report of flooding in both lanes of the road near South Market Street and Beechwood Road.

Flash Flood, Lawrence

When
March 31, 9:57 PM EST
Where
Lawrence County, 0.59 mi NNE of New Bedford to 0.73 mi NE of New Bedford
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.107, -80.514

Flooding reported along Evergreen Road.

Thunderstorm Wind, Allegheny

When
March 31, 10:35 PM EST
Where
Allegheny County, 0.88 mi ENE of (Pit)gtr Pittsburgh
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.485, -80.214

Pittsburgh International Airport ASOS.

Thunderstorm Wind, Allegheny

When
March 31, 10:45 PM EST
Where
Allegheny County, 1 mi E of Gayly
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -80.111

Mesonet station 1 SE Robinson Township.

Thunderstorm Wind, Allegheny

When
March 31, 11:00 PM EST
Where
Allegheny County, 0.55 mi ESE of West Mifflin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.366, -79.911

Tree down on power lines.

Thunderstorm Wind, Allegheny

When
March 31, 11:04 PM EST
Where
Allegheny County, 0.6 mi NE of Mc Keesport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.337, -79.823

Damage to multiple trees in the Haler Heights area of McKeesport near Renziehausen Park.

Thunderstorm Wind, Allegheny

When
March 31, 11:04 PM EST
Where
Allegheny County, 0.17 mi S of Mc Keesport
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.328, -79.829

Several trees snapped in half in a backyard.

Thunderstorm Wind, Westmoreland

When
March 31, 11:10 PM EST
Where
Westmoreland County, 0.48 mi NW of Willow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.305, -79.736

Report of snapped trees and a shed blown over.

Thunderstorm Wind, Westmoreland

When
March 31, 11:10 PM EST
Where
Westmoreland County, 0.35 mi NNW of Willow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.305, -79.732

Trees down near the intersection of George Street and Trolist Drive.

Thunderstorm Wind, Westmoreland

When
March 31, 11:10 PM EST
Where
Westmoreland County, 0.31 mi NNE of Willow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.304, -79.727

Trees down near the intersection of Barnes Lake Road and Clay Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323454, 1323455, 1323457, 1323458, 1323462, 1323453, 1323460, 1323463, 1323464, 1323468, 1323465, 1323467, 1323469, 1323470, 1329119, 1329120, 1329121, 1329122, 1329123, 1329124.